Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 29, NWS Chicago, IL

August 21, 2002Winnebago County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Aug 21, 2002, 6:59 PM CDT for Winnebago County, Illinois. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2002, 6:59 PM CDT (23:59 UTC)
Expired
Aug 21, 2002, 7:45 PM CDT
In force
46 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Winnebago County, IL

The radar

The Milwaukee radar (KMKX), 82 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 7:10 PM CDTThunderstorm Wind 51 MDurand, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 2:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 12.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1748 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

974 
WUUS53 KLOT 212359
SVRCHI
ILC201-220045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
658 PM CDT WED AUG 21 2002

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINNEBAGO COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 745 PM CDT

* AT 656 PM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS 6
  MILES NORTHWEST OF PECATONICA...OR ABOUT 11 MILES NORTHEAST OF
  FREEPORT...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  PECATONICA AROUND 705 PM CDT...
  DURAND AROUND 710 PM CDT...
  ROCKTON AROUND 720 PM CDT AND
  SOUTH BELOIT AROUND 725 PM CDT.

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
 DAMAGING WINDS UP TO 80 MILES AN HOUR.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
THIS EVENING FOR NORTH CENTRAL ILLINOIS.

LAT...LON 4250 8940 4221 8940 4236 8894 4250 8895

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:42 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Aug 21, 1:42 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
142 PM CDT WED AUG 21 2002

SYNOPSIS...SLOW MOVING COOL FRONT WILL SAG INTO NORTHERN ILLINOIS AND
LINGER FOR A DAY OR SO.  VERY MOIST AND UNSTABLE AIR ALONG STIRRED UP
BY A COUPLE MID LEVEL DISTURBANCES PROMISES A PERIOD OF WET
CONDITIONS TONIGHT THROUGH MUCH OF FRIDAY.  LOCALLY HEAVY RAIN MAY
OCCUR LATER TONIGHT AND AGAIN THURSDAY NIGHT INTO FRIDAY MORNING.

DISCUSSION...POTENTIALLY EXCESSIVE RAINFALL SITUATION SHAPING UP
ACROSS CWA NEXT TWO DAYS OR SO. MODELS HAVE BEEN CONSISTENT IN
SAGGING COOL FRONT INTO NORTHERN ILL LATE THUR MORNING OR EARLY
AFTERNOON. VERY WET AIRMASS NOW SPREADING INTO THE REGION WITH PRECIP
WATER VALUES FORECAST TO RANGE OVER 2.5 INCHES ON THUR.  THIS IS THE
UPPER RANGE OF VALUES FOR THESE LATITUDES AND SUGGESTS POTENTIAL FOR
EXCESSIVE RAINS WHERE OR IF CELLS FORM AND ECHO-TRAIN.

AT THIS POINT TWO MAIN PERIODS APPEAR THE BEST FOR RAINFALL...LATER
TONIGHT AND THURSDAY MRNG THEN 24HRS LATER...THUR NIGHT AND FRIDAY
MORNING.  BETWEEN ACTIVITY COULD BE MORE DISORGANIZED BUT NOT NIL.
CONVECTION ACROSS WISC INTO NRN IOWA WILL RE-ENFORCE LOW LEVEL
BAROCLINIC ZONE THIS AFTERNOON. SHORT WAVE MOVING OUT OF IOWA THIS
EVENING WILL INTENSIFY AND BACK LOW LEVEL JET INTO THIS REGION.
WINCHESTER PROFILER ALREADY REFLECTS THIS. EXPECT CONVECTION TO
INCREASE ALONG THE BOUNDARY BY SUNSET AND THIS EVENING AND SAG INTO
NRN ILL. COULD BE FEW APPRCHG SVR STORMS FAR NW SINCE WIND FIELD SO
STRONG BUT THOSE SHOULD COLLAPSE INTO RAIN EVENTS SOON. WITH RR QUAD
OF JET CORE EASING SOUTHWARD FULL VERTICAL CIRCULATION PROMISES SOME
WELL DEVELOPED AREAS OF R+.  SOILS OVER NRN ILL QUITE DRY THOUGH AND
SHOULD HANDLE 2-3 RAINS WHERE THEY OCCUR...IF NOT IN AN HOUR.

NEXT SHORT WAVE PROGGED TO SLIDE NEAR OR OVER NRN ILL THURSDAY NIGHT
AND FRIDAY.  AVN HAS THIS SYSTEM FURTHER N THAN ETA WITH A MUCH
BETTER INFLOW WIND FIELD. BY THAT TIME SURFACE FRONT SHOULD BE S OF
I-80 BUT OVERALL DYNAMICS BOTH SURFACE AND ALOFT SUGGEST ANOTHER
ROUND OF POTENTIAL R+. THIS TIME SOILS MAY BE TOO WET AND THATS WHEN
FLOODING WILL LIKELY BE MORE OF A CONCERN.  HOW RAPIDLY CONDS IMRPOVE
LATER FRIDAY INTO SAT REMAINS TO BE SEEN BUT BY THEN SURFACE FNT
SHOULD BE WELL INTO OHIO VALLEY ALONG WITH DEEPEST MOISTURE FIELD.

AFTER THIS SITUATION IS RESOLVED A MORE AMPLIFIED TROUGH INTO THE
EASTERN STATES WILL STABILIZE GT LAKES REGIONS WITH RE-ENFORECED HIGH
PRESSURE AND NEAR AVE TEMPS.  MODEL GUIDANCE APPEARS TOO LOW WITH THE
POPS NEXT 48HRS ALONG WITH TEMPS BEING TOO HIGH GIVEN THE EXPECTED
CLOUD COVER THE RAIN DROPS.  ESFCHI HAS BEEN ISSUED FOR FLOOD
POTENTIAL. MAY ISSUE PRODUCTS EARLY DUE TO POWER/GENERATOR SWITCHING.
KML

.CHI...NONE

In the hours before

Special weather statement, Aug 21, 1:00 PM CDT, 5 hours 59 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-
019-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1200 PM MDT WED AUG 21 2002

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA...

NO HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON.  THERE IS A SLIGHT
CHANCE OF SEVERE THUNDERSTORMS THIS EVENING OVER NORTH CENTRAL
ILLINOIS ..AS WELL AS THE POTENTIAL FOR HEAVY RAIN...ACROSS NORTHERN
ILLINOIS AND NORTHWEST INDIANA LATER TONIGHT AND THURSDAY MORNING.
THE RISK AREA FOR BOTH THE SEVERE THUNDERSTORMS AND THE HEAVY RAIN
IS MAINLY ALONG AND NORTH OF THE KANKAKEE AND ILLINOIS RIVERS.

VERY WARM AND MOIST AIR WILL OVERSPREAD THE REGION THIS AFTERNOON
RESULTING IN AN INCREASINGLY UNSTABLE AND WATER-CHARGED AIRMASS.
THUNDERSTORMS ARE EXPECTED TO SPREAD SOUTHEASTWARD FROM WISCONSIN
AND INTO NORTHERN ILLINOIS LATE THIS AFTERNOON AND THIS EVENING AS A
COLD FRONT SAGS SOUTH THROUGH THE UPPER MIDWEST...AND INTO NORTHERN
ILLINOIS OVERNIGHT. THERE IS A SLIGHT RISK OF DAMAGING WINDS FROM
THESE STORMS THIS EVENING OVER THE NORTH CENTRAL PORTION OF THE
STATE.

THE SURFACE FRONT IS EXPECTED TO LINGER ACROSS NORTHERN ILLINOIS
THROUGH FRIDAY. A SERIES OF WEAK DISTURBANCES COMBINED WITH AN
EXCEPTIONALLY WET AIRMASS RAISES THE POTENTIAL FOR FLOODING RAINS
THURSDAY NIGHT INTO FRIDAY.  THE RAIN EXPECTED TONIGHT AND EARLY
THURSDAY SHOULD BE ABSORBED BUT SUBSTATIAL RAINS LATER MAY NOT
BE.

THE RAINS SHOULD RETREAT TO THE SOUTH ON SATURDAY WITH THE FIRST
PART OF NEXT WEEK RETURNING TO SEASONABLE TEMPERATURES AND DRY
CONDITIONS.

KML

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.